Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Indianapolis, IN

July 18, 2006Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 18, 2006, 7:05 PM EDT for Putnam County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 7:05 PM EDT (23:05 UTC)
Expired
Jul 18, 2006, 7:30 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 182305
SVRIND
INC133-182330-
/O.NEW.KIND.SV.W.0285.060718T2305Z-060718T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RUSSELLVILLE...OR ABOUT 13 MILES SOUTH OF
  CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AROUND 730 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3987 8690 3988 8702 3963 8700 3965 8671

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:55 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 18, 6:55 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT TUE JUL 18 2006

.AVIATION...DISCUSSION FOR 190000Z TAF ISSUANCE. SFC WND SHFT JUST
ABOUT TO THE IND TERMINAL WITH XTRAPOLATION SUGGESTING PASSAGE THERE
ABOUT 182330Z WITH WNDS SHFTG TO AROUND 060 DEGREES BASED ON SFC OBS
N OF THE BOUNDARY. SCT CONVECTION DVLPG IN THE VCNTY OF WND
SHFT...MAINLY AROUND THE IND TERMINAL. MOST UNSTABLE AIR ALONG WITH
BETTER CONVERGENCE EXISTS OVR THE WRN PARTS OF THE STATE...SO
ADDITIONAL CONVECTION MAY DVLP FARTHER SW WITH TIME AS BOUNDARY SAGS
IN THAT DIRECTION...ALTHOUGH ATTM NOTHING APPEARS IMMINENT. UPPR
SUPPORT IS WK...SO CONVECTIVE THREAT SHOULD DIMINISH OVR THE HUF/BMG
TERMINALS BY 190300Z...WITH THREAT ENDG AT THE IND TERMINAL AROUND
190100Z WITH PASSAGE OF WND SHFT.

CROSSOVER TEMPS SUGGEST FOG DVLPMNT TONIGHT...WITH AREAS OF MVFR
VSBYS DVLPG AFTER 190300Z.

&&

.DISCUSSION...FORECAST FOCUS IS ON TSRA CHANCES TONIGHT AND ON
THURSDAY/FRIDAY...AND THEN ON TEMPS ON THURSDAY.

AT 18Z WEAK COLD FRONT EXTENDED ACROSS NORTHERN INDIANA BACK INTO
CENTRAL IL. DRIER AIR WAS WELL BEHIND THE FRONT. SCT TSRA HAD
DEVELOPED ACROSS THE FAR EASTERN FORECAST AREA /FA/.

GFS SUFFERS FROM USUAL FEEDBACK ISSUES AT TIMES THIS FORECAST
CYCLE...MOST NOTABLY THU NIGHT INTO SATURDAY. OTHERWISE MODELS
HAVE SIMILAR IDEAS AND WILL USE A BLEND.

FRONT WILL SINK SOUTH TONIGHT AS IT WASHES OUT. UPPER SUPPORT IS
WEAK...AS IS SURFACE CONVERGENCE. THUS FEEL CHANCES FOR CONVECTION
ARE SMALL AT BEST...AND WILL CONTINUE DRY FORECAST AFTER 00Z.
WITH DRIER AIR LAGGING WELL BEHIND FRONT...BELIEVE DRIER AIR WILL NOT
MAKE IT AS FAR SOUTH AS MAV LOW TEMPERATURES WOULD SUGGEST. THUS
WILL GO CLOSER TO WARMER MET NUMBERS ACROSS THE NORTHERN FA.
ELSEWHERE WILL BLEND THE COOLER MAV AND WARM MET NUMBERS.

ON WEDNESDAY UPPER RIDGE BUILDS BACK INTO INDIANA. CU RULE SHOWS
SOME SCATTERED TO BROKEN CONDITIONS...BUT FEEL STILL ENOUGH SUN TO
PUSH TEMPERATURES TO MAV NUMBERS IN THE LOWER TO MIDDLE 90S.

MCS WILL DEVELOP WELL TO THE NW OF INDIANA WED NIGHT IN STRONG
WARM ADVECTION. THIS SHOULD STAY TO THE N OF THE FA BUT CLOUDS
WILL SPILL OVER FOR THE DAY ON THURSDAY. THESE CLOUDS WILL HELP
KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL.
NEVERTHELESS...READINGS WILL STILL PEAK IN THE LOW TO MID 90S
AGAIN AS 850 TEMPERATURES RISE TO NEAR 22-24C. COLD FRONT WILL
ARRIVE DURING THE AFTERNOON AND COULD SPARK SOME STORMS. BEST
CHANCE FOR STORMS LOOK TO BE AS THE FRONT SLOWLY MOVES THROUGH
THURSDAY NIGHT ALONG WITH AN UPPER WAVE.

FRONT LOOKS TO LINGER INTO FRIDAY SO HAVE ADDED POPS...MAINLY
DURING THE MORNING. AS STATED EARLIER DON/T TRUST GFS SOLUTION
INTO SATURDAY. 00Z ECMWF KEEPS FRONT FARTHER SOUTH AS WELL. WILL
THUS KEEP DRY FORECAST FOR THE MOMENT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...JAS
Hazardous weather outlook, Jul 18, 3:24 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT TUE JUL 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
224 PM CDT TUE JUL 18 2006 /324 PM EDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

HEAT INDEX VALUES NEAR 100 ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME STORMS MAY
BE SEVERE WITH DAMAGING WINDS ON THURSDAY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO THURSDAY WITH AFTERNOON
HEAT INDEX VALUES AROUND 100 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.
SPOTTERS MAY ALSO BE NEEDED ON THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 18, 6:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             KNIGHTSTOWN             39.80N 85.53W
07/18/2006  U0.75 INCH       HENRY              IN   LAW ENFORCEMENT

&&

JP
Local storm report, Jul 18, 6:26 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             KNIGHTSTOWN             39.80N 85.53W
07/18/2006  U1.75 INCH       HENRY              IN   LAW ENFORCEMENT

0620 PM     HAIL             2 SW SPICELAND          39.82N 85.46W
07/18/2006  E1.00 INCH       HENRY              IN   AMATEUR RADIO

&&

JP
Local storm report, Jul 18, 7:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 E CARTHAGE            39.74N 85.48W
07/18/2006  E0.50 INCH       RUSH               IN   LAW ENFORCEMENT

&&

ETERRELL

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:58 AM EDTSevere Thunderstorm WarningINDDelaware22 min
Jul 18, 6:03 PM EDTSevere Thunderstorm WarningINDHenry, Rush57 min
Jul 18, 6:29 PM EDTSevere Thunderstorm WarningINDHancock, Shelby61 min
Jul 18, 6:36 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam54 min
Jul 18, 7:19 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby56 min
Jul 18, 7:25 PM EDTSevere Thunderstorm WarningINDParke, Putnam65 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.